MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/10 MM R

MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/10 MM R
Model Number 02.07.1202R
Medical Device Problem Code Osseointegration Problem (3003)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/13/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery due to metallosis with loosening of the knee system at about 2 years.The surgeon revised all system with competitors.
 
Additional Manufacturer Narrative
Batch review performed on 19 may 2025: lot 2218236: (b)(4) items manufactured and released on 17-nov-2022.Expiration date: 2027-11-06.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported events during the period of review.Visual inspection performed by r&d project manager: a revision surgery was performed on a total knee arthroplasty (tka) involving a gmk sphere uncemented femoral component and a cemented tibial tray due to aseptic loosening and metallosis, occurring two years after the primary implantation.Visual inspection of the explanted femoral component returned for investigation indicates a complete lack of osteointegration between the component and the patient's bone.This is evidenced by the absence of residual bone on the porous coated surface of the implant.Additionally, a localized loss of cementless coating was observed in the box region and on the distal inner area of the femoral component.A plausible explanation for this coating detachment is micromotion resulting from failed osteointegration and lack of secondary fixation.The associated shear stress caused by micromotion may have caused the coating to delaminate, as confirmed by the smooth areas where coating is missing.The coating remains present and intact over the majority of the inner surfaces of the femoral component.The lack of osteointegration can be attributed to several patient- or surgery-related factors, such as implant positioning, bone quality, or loading conditions.There is no clear evidence suggesting that the failure is due to a manufacturing or design defect.Signs of third body wear were identified on the articular surface of the femoral component.This is likely associated with coating debris generated from the detached porous layer, which may have led to particle-induced metallosis and the associated clinical symptoms.The cemented tibial tray and tibial insert screw were also returned and subjected to visual inspection.Residual bone cement was observed on the distal surface of the tibial baseplate, indicating that the cementation process had been performed.No abnormalities or mechanical damage were noted on either the tibial baseplate or the screw.No diagnostic imaging (e.G., x-ray, ct, or mri) was provided with the complaint documentation to support the clinical diagnosis of component loosening.Based on the visual inspection and available information, there is no evidence that the event is related to a device defect.The failure appears to be due to insufficient osteointegration of the femoral component, likely driven by patient-specific or surgical factors, which led to micromotion, partial coating delamination, third body wear, and subsequent metallosis.Additional implants revised, batch review performed on 19 may 2025: gmk-sphere 02.12.0210fr tibial insert fixed sphere flex size 2/10 mm r (k121416) lot 2240058: (b)(4) items manufactured and released on 17-nov-2022.Expiration date: 2027-10-30.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported events during the period of review.Gmk-sphere 02.12.1022r femoral component sphere cementless size 2+ r (not registered in jp) lot 2212947: (b)(4) items manufactured and released on 28-oct-2022.Expiration date: 2027-10-16.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported events during the period of review.

Brand Name
GMK SPHERE TOTAL KNEE SYSTEM
Common Device Name
TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/10 MM R
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key22193763
Report Number3005180920-2025-00529
Device Sequence Number18469203
Product Code JWH
UDI-Device Identifier07630030826146
UDI-Public07630030826146
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K090988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number02.07.1202R
Device Lot Number2218236
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2025
Initial Report FDA Received Date06/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale